Re: [rosacea] moisturizing / dryness
- Hi Chris,
It's interesting what you said about living in Europe for 8 years and your derms never recommended doing anything about your condition, then that changed when you moved here. I can relate to this. I've had Rosacea for over 20 years. Very early on, my derm said well it's probably Rosacea, but he never recommended doing anything. So I never did. Except that I gave up 3 things I knew caused me to flare up which was direct sunlight, drinking alcohol and soaking in hot bathes. So over the years (fast forward 20) my Rosacea has stayed relatively mild. I never really stressed about it to much and it's never re acted to much. Although more since I've reached menopause and have hormonal issues. The less "Stuff" I use on my face the better off I am. As to New Mexico dryness well welcome to the club. I live in Colorado and we are also dry dry dry, as well as high high high. Altitude that is. You can hang something outside that is sopping wet in the sun and it will dry in 1 hour. No kidding. The best moisturizer that I can think of is not necessarily what you would want to hear about, but it is vaseline. My derm recommended it many many years ago. He said contrary to thought it does NOT clog your pores but rather seals in your moisture. At night after face washing, I was scoop out a bit of vaseline and rub well between my palms then press my palms against my face. I never would actually rub my face. It doesn't look very attractive but it worked for me. What kinds of symptoms do you have? Redness, dryness, p&p's, lumpy bumpy skin? What are you hoping to accomplish with Finacea and Reinol?
----- Original Message -----
Sent: Friday, October 31, 2008 12:39 PM
Subject: Re: [rosacea] moisturizing / dryness
Thanks for everyone's suggestions.
Re: moisturizers. Interesting to hear that some don't tolerate
Cetaphil. Thanks for the recommendations for Reverta face gel and
DML/Person and Covey. I'm definitely interested in something that
Re: Finacea/Retin-A and drying/burning
I've been on Finacea (twice a day) for many months now. I feel like I
have adjusted to the initial burning this topical caused, although it
does return if I'm particularly dry and/or have been out in the sun.
I've been using Retin-A once a day for about six months. My derm.
wants me to move up to using this every night if at all possible,
counteracting the dryness with moisturizer.
A couple of you had good suggestions about moisturizing BEFORE
applying the Retin A. The nurse at my derm.'s office just echoed this.
She said that this also helps to spread the Retin A around (due to the
more slippery and moist surface produced by the moisturizer).
Re: overall progress
One problem I'm having is that my rosacea just seems to cycle. I'll
have several weeks during which I think things are improving and
looking better, and then I'll have some weeks when I think, wow,
doesn't look like these meds. are doing anything for me.
Frustratingly, exercise/sweating seems to be one trigger, leading
to outbreaks. But even when my exposure to triggers is the same, my
skin can look very different. Like I said, my condition just seems to
go in cycles. I'm sure many of you can relate
Ironically, about 1.5 yrs. ago, when I first was diagnosed with
rosacea, I actually thought it was very mild and under control. Even
so, I had some redness and occasional minor outbreaks,
so I guess that's why the dermatologist I was seeing at the time put
me on Finacea and Retin-A. However, he gave me no instructions about
how to apply them. Consequently, these medications caused increased
irritation and I soon discontinued them. However, even just having
used them for a short time, the irritation they caused seem to trigger
and push my rosacea to a new stage. The irritation - burning,
increasing redness - continued even after stopping these topicals.
When my new dermatologist - about a year later - suggested Finacea, I
told her about this initial experience. She said that it's important
to work up slowly on these meds., so she suggested I just used
Finacea, and, after several months, Retin A once a day, eventually
moving to every night. This made sense to me, so this is the advice I
As mentioned, at times I think the meds are working and then I have
some bad weeks and wonder if it's helping me at all.
Re: different treatment philosophies.
I just recently moved back to the States from Europe, where I lived
for a period of 8 years. It's interesting that the two dermatologists
I saw there both recommended that I use nothing. At
that time my rosacea was quite mild. Later, after moving back the
States, I went to a dermatologist. My rosacea was exactly the same as
when I visited the European doctors, but he strongly advised me to
start the Finacea and Retin A.
One more thing re: moisturizing. Although I know I need to do it, I
don't like the greasy glow it gives my faces (which seems to
accentuate my redness). Any recommendations for effective moisturizers
that don't have this quality?
I think one thing I'm struggling with is the extremely dry climate I
just moved to - Albuquerque, NM. Humidity is very, very low area.
You'd be amazed at how quickly water will evaporate - for example,
after drying your face. I jog regularly, and even when it's hot, my
shirt is bone-dry when I finish my run. This is very different from
England (where I lived for 7 years) and Mississippi (where I grew up)!
--- In firstname.lastname@example.org<mailto:rosacea-support%40yahoogroups.com>, "DAVID LEE DURHAM"
> Hi Chris,
> My derm also recommended Retin A for rosacea, but she said put it on
OVER your moisturizer and that should help with dryness. Not sure how
long between applications you should wait. At least until the
moisturizer dries I would think. Also I think Retin A would be tough
to use every night and you would have to build up to that usage if you
haven't already. It's easy for others (even derms) to recommend
something but you have to live with your skin. Let us know how it
goes. Good luck.
> ----- Original Message -----
> From: ccgg112233<mailto:desertphoenix@...>
> Sent: Wednesday, October 29, 2008 2:49 PM
> Subject: [rosacea] moisturizing / dryness
> Hi everyone,
> Wanted to ask the list's advice about moisturizing. This is not
> something that I used to do, but the topical medications I'm using can
> be quite drying.
> I apply Retin-A at night (on the advice of my derm. I just want from
> applying this once every other night to every night) and Finacea in
> the morning. I cleanse with Cetaphil facial cleanser (alternating at
> times with Rosanil facial cleanser) and have started moisturizing with
> Cetaphil moisturizer.
> A couple of questions:
> I was concerned about the dryness (often leading to a burning
> sensation) that I get from time to time and asked my derm. if it made
> sense to increase Retin-A usage to every night if I'm struggling with
> dryness. She seems to be a big advocate of -- if at all possible --
> daily use of Retin-A and then Finacea in the morning.
> Any comments the list has on whether this makes sense (given my
> struggle with dryness) would be appreciated.
> My other question involves moisturizing. What's the best way to
> moisturize -- *before* I start applying the topicals or *after*? Also,
> it is important to wait between applying the moisturizer and the
> I'd be grateful for any comments or suggestions.
> [Non-text portions of this message have been removed]
[Non-text portions of this message have been removed]
- --- In email@example.com, "DAVID LEE DURHAM"
>Yeah, I'm starting to think this may apply to me as well.
> The less "Stuff" I use on my face the better off I am.
>The best moisturizer that I can think of is not necessarily what youwould want to hear about, but it is vaseline. My derm recommended it
many many years ago. He said contrary to thought it does NOT clog your
pores but rather seals in your moisture.
Wow -- I would never have thought of that!
>What kinds of symptoms do you have? Redness, dryness, p&p's, lumpyRedness, gradual formation of tiny veins and p&p's after I've been
>bumpy skin? What are you hoping to accomplish with Finacea and >Reinol?
exposed to my triggers (or perhaps for just no reason at all).